Alabama, 2011Damaging Wind and Heavy Rain in Alabama, February 1, 2011
February 1, 2011 · NWS BMX · 3 events in 2 counties and zones
A strong winter storm system moving across the Midwest brought a sharp cold front through Central Alabama during the afternoon and evening hours on Feb 1. A few strong storms along the front produced isolated areas of wind damage and ponding of water on roadways.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm system moving across the Midwest brought a sharp cold front through Central Alabama during the afternoon and evening hours on Feb 1. A few strong storms along the front produced isolated areas of wind damage and ponding of water on roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 1, 5:52 PM CST, 53 minutes earlier.
Area forecast discussion, Feb 1, 5:52 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
552 PM CST TUE FEB 1 2011
.UPDATE...00Z AVIATION.
&&
.DISCUSSION...
THIS AFTERNOON...HAVE A WARM FRONT EXTENDING FROM AROUND TCL TO
EUF...ALONG WITH AROUND A 20 DEGREE DEW PT SPREAD FROM NE TO SW
ACROSS THE CWA. WEDGE ACROSS THE NE HELPING TO KEEP WARM/MOIST
GULF AIR FROM SPREADING AS FAR INTO C AL. GUSTY ERLY WINDS AT ANB
WITH LOWER 50S DEW PTS EVIDENT ON METARS AIDING TO HAMPER THE MORE
HUMID AIR FROM PROGRESSING. FRONTAL SYSTEM MAKING GOOD PROGRESS
ACROSS MS THIS AFTERNOON WITH WINDS ALREADY SHIFTING AT JAN. GOOD
PROGRESS IS EXPECTED TO CONTINUE DURING THE LATE AFTERNOON AND
EARLY EVENING. DECENT JET DYNAMICS WILL HELP TO USHER SYSTEM
ACROSS. THINKING THAT OUR MAIN TORNADIC WINDOW WILL BE SMALL IN
THE LATE AFTERNOON AND EARLY EVENING ACROSS THE SRN PORTIONS OF C
AL. MUCH COOLER AND DRY AIR IS PUSHED IN DURING THE LATE NIGHT HRS
AS A VERY STRONG HIGH SINKS SWD ACROSS THE ROCKY MTN/C U.S...EXIT
ROUND 1.
ON TO ROUND 2...SHORT WAVE ACTIVITY EXPECTED ALONG THE SE PART OF
AL AND ALONG THE COAST FOR WED NT. AS WILL BE IN THE SHALLOW COLD
SFC AIR BEHIND THE FRONT...WILL HAVE A SLIGHT CHANCE OF RAIN...
POSSIBLY CHANGING OVER THE FREEZING RAIN ALONG AND S OF I-85...AS
OVERNIGHT MIN TEMPERATURES WILL BE FLIRTING WITH THE FREEZING
MARK AND COLD AIR WILL BE SHALLOW. THEN...AS WE MOVE INTO THURSDAY
DAYTIME...MOISTURE IS EXPECTED TO STREAM BACK INTO AL OVER-RIDDING
A SHALLOW COLD STABLE LAYER AT THE SFC WHERE N/NE FLOW REMAINS BUT
A LOW PRESSURE CENTER BEGINS TO DEVELOP OVER THE SW GULF. SW/SRLY
FLOW AT 850MB WILL HELP INCREASE MOISTURE INTO THE AREA FROM THE
GULF AND SW FLOW AT 500MB WILL HELP USHER SEVERAL SHORT WAVE
IMPULSES ACROSS THE AREA. SO WILL LOOK TO SEE MOISTURE AND RAIN
CHANCES SPREAD BACK NWD ACROSS C AL ON THU OF THE COLD RAIN
VARIETY WITH HIGHS ONLY IN THE 40S. AS WE MOVE INTO THE OVERNIGHT
HRS THU NT A MIXED BAG OF FROZEN PRECIP WILL BE POSSIBLE AS
TEMPERATURES IN THE SHALLOW COLD AIR NEAR THE SFC GO DOWN TO NEAR
30 NW TO THE MID 30S ACROSS THE AREA...WITH A WARM NOSE ALOFT.
MOST OF THE AREA SHOULD REMAIN ABOVE FREEZING DURING THE NIGHT BUT
SOME AREAS ACROSS THE NW WILL GO BELOW AND WILL BE MOST
VULNERABLE. HOWEVER...WINDOW WILL BE SMALL AND SHOULD GO ABOVE
FREEZING INTO THE 40S DURING THE DAY FRI. WILL NEED TO WATCH AS
WATCH THIS AREA FOR POSSIBLE HAZARDOUS CONDITIONS.
AS WE MOVE INTO FRI DAYTIME...START TO HAVE SOME TIMING ISSUES
WITH MODEL SOLUTIONS. GFS PULLS A FRONT THROUGH TO HELP DRY THINGS
OUT TOO SOON. 12Z RUN A LITTLE MORE INTO ALIGNMENT WITH EURO BUT
MORE CONFIDENT IN SLOWER SOLUTION THAT FAR OUT AS GFS IN NOTORIOUS
FOR MOVING SYSTEMS OUT TOO QUICK. THEREFORE...COULD HAVE RAIN
CHANGING OVER TO SNOW AS COLDER COLUMN OF AIR MOVES IN ON FRI NT
BEFORE ALL OF THE MOISTURE LEAVES THE AREA. THIS SYSTEM WILL HELP
TO REINFORCE COOLER AIR FOR THE WEEKEND AND A MOST APPRECIATED
BREAK FOR SUN IN THE PRECIPITATION ACTIVITY.
BUT NO...THAT/S NOT ALL...IF YOU HAVEN/T HAD ENOUGH...YET A 3RD
SYSTEM IS POSSIBLE FOR LATE NEXT MONDAY IN OUR FAR EXTENDED AS
ANOTHER STRONG FRONTAL SYSTEM APPROACHES WITH YET ANOTHER
POSSIBILITY OF A WINTRY MIX FOR ALABAMA. HOWEVER...EXTENDED
MODELS LOVE TO DANGLE THIS WINTER CARROT IN FRONT OF US...WITH
MUCH UNCERTAINTY IN STRENGTH AND TIMING. HOWEVER...ALWAYS ENOUGH
TO KEEP OUR INTEREST.
08/MNK
&&
.AVIATION...00Z TAF DISCUSSION.
THE BACK EDGE OF THE PRECIP IS RAPIDLY PROGRESSING EWD...MUCH
QUICKER THAN ANTICIPATED. THE COLD FRONT IS CURRENTLY APPROACHING NW
AL AND WILL MOVE EWD ACROSS THE FORECAST AREA THIS EVENING. TSRA CAN
BE EXPECTED FOR ANOTHER COUPLE HRS IN THE SOUTH...WITH MAINLY RA AT
BHM/EET/ANB. PRECIP HAS ALREADY ENDED AT TCL WITH SOME -SHRA IN THE
VICINITY. HAVE PRECIP ENDING AT ALL OTHER SITES BY APPROX 03Z. THESE
TIMES MAY HAVE TO BE ADJUSTED IF THE QUICKER DRYING TREND CONTINUES.
WINDS WILL REMAIN GUSTY THRU THE EARLY MORNING HRS ON WED...AND WILL
SHIFT FROM SE TO SW AND THEN TO NW BEHIND THE FRONT.
CIGS REMAIN VERY TROUBLESOME TO FORECAST THIS EVNG AS THEY HAVE BEEN
FLUCTUATING GREATLY THIS AFTN. OVERALL EXPECT MVFR CIGS TO PREVAIL
THRU WED MRNG BEFORE RISING TO VFR AS SKIES CLEAR. VIS WILL ALSO BE
AN ISSUE WITH THE HEAVIER RAIN AND STORMS AND COULD DROP TO IFR
BRIEFLY. OTHERWISE EXPECT VIS TO IMPROVE TO VFR AS THE PRECIP COMES
TO AN END.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.
19
&&
.PREV DISCUSSION... /ISSUED 141 PM CST TUE FEB 1 2011/
UPDATE...MESOSCALE UPDATE.
MESOSCALE DISCUSSION...
AT 130 PM...NARROW SQUALL LINE IN MS EXTENDED SOUTHWARD FROM
GREENWOOD TO JACKSON...TO BATON ROUGE LA. OTHER BANDS OF CONVECTION
WERE NOTED OVER SOUTHEAST MS AND SOUTHWEST AL. INDIVIDUAL
CONVECTIVE CELLS WERE RACING TO THE NORTH IN EXCESS OF 50 KTS. THE
LOW-LEVEL JET...LLJ...ON THE ORDER OF 55 TO 65 KTS...WAS RIGHT OVER
I-55 IN MS AT 1 PM. THIS LLJ IS EXPECTED TO MOVE EAST INTO WESTERN
AL BY 3 PM...AND BE OVER I-65 IN AL BY 6 PM.
EXCESSIVE LOW-LEVEL SHEAR WILL REMAIN HIGHEST OVER THE NORTHERN
COUNTIES...WHILE THE INSTABILITY WILL BE QUITE LIMITED EVERYWHERE.
MUCAPES ARE EXPECTED TO INCREASE TO 200-400 J/KG OVER CWA BETWEEN 3
AND 6 PM.
THE MOST SIGNIFICANT SEVERE WEATHER PARAMETERS REMAIN OVER THE GULF
OF MEXICO THROUGH THE REMAINDER OF THE DAY. VALUES OVER CENTRAL AL
REMAIN MINIMAL...BUT ARE STILL NON-ZERO. BEST WINDOW OF SEVERE
WEATHER THREAT APPEARS TO BE BETWEEN 3 AND 6 PM.
A TORNADO WATCH REMAINS IN EFFECT JUST TO OUR SOUTH AND WE WILL BE
MONITORING FOR ANY UPSWINGS IN CONVECTION.
03
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...
CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...
COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...
MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.
&&
08/19/03
Hazardous weather outlook, Feb 1, 6:18 PM CST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CST TUE FEB 1 2011
ALZ011>015-017>050-030019-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
618 PM CST TUE FEB 1 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
THERE REMAINS A SMALL THREAT FOR AN ISOLATED TORNADO ACROSS THE
SOUTHEASTERN COUNTIES THIS EVENING AS A NARROW LINE OF THUNDERSTORMS
MOVES THROUGH AHEAD OF THE COLD FRONT. THE SEVERE THREAT WILL BE
POSSIBLE SOUTH OF A LINE FROM HAYNEVILLE...TO ECLECTIC TO AUBURN
THROUGH 9 PM.
IN ADDITION...STRONG GUSTY WINDS WILL CONTINUE ACROSS ALL OF
CENTRAL ALABAMA INTO WEDNESDAY MORNING WITH POSSIBLE GUSTS TO 35 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
GRADIENT WINDS MAY LAST INTO WEDNESDAY WITH A FEW GUSTS OF 25 TO 30
MPH POSSIBLE.
TEMPERATURES ARE GOING TO VITAL FOR WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT...AS WINTRY PRECIPITATION WILL BE POSSIBLE. ON WEDNESDAY NIGHT
THE THREAT FOR FREEZING RAIN WILL BE LIMITED TO SOUTH OF THE
INTERSTATE 85 CORRIDOR AS TEMPERATURES WILL BE NEAR FREEZING...AS
MOISTURE MOVES OUT OF THE AREA.
FOR THURSDAY NIGHT...A WINTRY MIX WILL BE POSSIBLE FOR AREAS ALONG
OR NORTH OF SELMA TO HEFLIN LINE. SOUTH OF THIS LINE...GENERALLY
RAIN WILL OCCUR. BY FRIDAY AND INTO FRIDAY NIGHT...THE THREAT FOR
WINTRY MIX WILL MOVE SOUTH AND IMPACT MOST OF CENTRAL ALABAMA.
CONFIDENCE ON THE WINTRY PRECIPITATION REMAINS LOW AT THIS TIME AND
SUBJECT TO CHANGE AS THE SYSTEM APPROACHES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BECOME NECESSARY THIS AFTERNOON ESPECIALLY WEST AND SOUTH.
In the hours before
Special weather statement, Feb 1, 3:08 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
308 PM CST TUE FEB 1 2011
ALZ030>032-039-012200-
GREENE AL-HALE AL-MARENGO AL-SUMTER AL-
308 PM CST TUE FEB 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR GREENE...HALE...SUMTER AND
MARENGO COUNTIES UNTIL 400 PM CST...
AT 306 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
LINE OF THUNDERSTORMS 14 MILES WEST OF CUBA...MOVING NORTHEAST AT 55
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CUBA...
YORK...
LIVINGSTON...
LINDEN...
DEMOPOLIS...
&&
LAT...LON 3298 8835 3299 8804 3297 8752 3214 8752
3213 8761 3201 8762 3200 8767 3200 8811
3206 8812 3209 8805 3214 8805 3217 8801
3228 8803 3231 8800 3231 8843
TIME...MOT...LOC 2107Z 235DEG 64KT 3240 8859
GOGGINSSpecial weather statement, Feb 1, 3:39 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CST TUE FEB 1 2011
ALZ011>013-022-023-031-012245-
FAYETTE AL-GREENE AL-LAMAR AL-MARION AL-PICKENS AL-TUSCALOOSA AL-
339 PM CST TUE FEB 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR MARION...LAMAR...FAYETTE...
WESTERN TUSCALOOSA...PICKENS AND NORTHERN GREENE COUNTIES UNTIL 445
PM CST...
AT 336 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG THE MISSISSIPPI STATE LINE...MOVING EAST AT 40
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
PICKENSVILLE...
ALICEVILLE...
SULLIGENT...
VERNON...
CARROLLTON...
&&
LAT...LON 3433 8816 3431 8764 3299 8771 3301 8771
3299 8771 3300 8835
TIME...MOT...LOC 2138Z 271DEG 34KT 3432 8841 3303 8840
GOGGINSHeavy Rain, Elmore
- When
- February 1, 6:45 PM CST to 8:00 PM CST
- Where
- Elmore County, 2.15 mi SSW of Weoka
- Reported by
- Emergency Manager
- Coordinates
- 32.690, -86.190
Due to heavy rainfall associated with a thunderstorm, three inches of water was reported flowing across a portion of Antioch Road.
Heavy Rain, Elmore
- When
- February 1, 6:45 PM CST to 8:00 PM CST
- Where
- Elmore County, 0.39 mi N of Holtville
- Reported by
- Emergency Manager
- Coordinates
- 32.636, -86.320
Heavy rainfall associated with a strong thunderstorm resulted in ponding of water on the roadway near the intersection of Alabama Highway 111 and County Road 23 in Holtville.
Thunderstorm Wind, Pike
- When
- February 1, 7:14 PM CST to 7:15 PM CST
- Where
- Pike County, 1.52 mi SE of Troy
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $750
- Reported by
- Emergency Manager
- Coordinates
- 31.783, -85.954
Strong winds brought down cable and telephone lines near the intersection of Highway 231 and George Wallace Drive.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Illinois, February 1 to 2, 201114 deaths · 2 injured · $525,000 · 18 events
- Ice Storm and Winter Storm in Texas, February 1 to 4, 20113 deaths · 37 injured · $4.4 million · 31 events
- Blizzard and Winter Storm in Missouri, February 1, 20114 deaths · 1 injured · $140,000 · 33 events
- Blizzard and Winter Storm in Oklahoma, February 1, 20113 deaths · 5 injured · $30 million · 24 events
- Blizzard and Ice Storm in Illinois, February 1 to 2, 20113 deaths · $11 million · 35 events
- Blizzard in Indiana, February 1 to 2, 20113 deaths · $100,000 · 5 events
- Blizzard in Wisconsin, February 1 to 2, 20113 deaths · 3 injured · $34,000 · 3 events
- Winter Storm and Extreme Cold in Texas, February 1 to 4, 20112 deaths · 6 injured · $1.4 million · 48 events
- Ice Storm and Winter Weather in Ohio, February 1 to 2, 20112 deaths · 4 injured · 30 events
- Winter Weather in Vermont, February 1, 20112 deaths · $10,000 · 2 events
- Blizzard and Winter Storm in Kansas, February 1, 20111 death · 4 injured · $54,000 · 26 events
- Winter Storm and Winter Weather in Oklahoma, February 1, 20111 death · 48 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288345, 288346, 288339.